Kansas, 2024

Heavy Rain in Kansas, February 3 to 4, 2024

February 3 to 4, 2024 · NWS ICT · 10 events in 7 counties and zones

A strong storm system moved through the region during the night of the 3rd and into the 4th. Many areas of southeast Kansas received 1-2 inches of rain during the night of the 3rd and morning of the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A strong storm system moved through the region during the night of the 3rd and into the 4th. Many areas of southeast Kansas received 1-2 inches of rain during the night of the 3rd and morning of the 4th. This rain continued into the morning of 5th but was much light only adding 0.14 to 0.5 inches additional rainfall. There was no flooding due to the heavy rain as the ground had been dry for the past month. There were several accidents during this time likely due to the wet conditions, so the rain may have been a contributing factor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 3, 5:30 AM CST, 30 minutes earlier. Its key messages:

  • * Widespread rain with embedded thunderstorms through at least Sunday morning. Locally heavy rain may support pockets of minor low-land flooding. * Mostly above normal temperatures the next several days.
Area forecast discussion, Feb 3, 5:30 AM CST, 30 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
530 AM CST Sat Feb 3 2024

.KEY MESSAGES...
* Widespread rain with embedded thunderstorms through at least
  Sunday morning. Locally heavy rain may support pockets of minor
  low-land flooding.

* Mostly above normal temperatures the next several days.

&&

.DISCUSSION...
Issued at 344 AM CST Sat Feb 3 2024

A strong slow-moving storm system coupled with anomalous moisture
for early February standards will support widespread rain through at
least Sunday morning. There may be a bit of a break in the
widespread rain this morning, as a mid-level dry slot approaches
from the west. However, additional forcing will support another
round of widespread rain and embedded thunderstorms filling in this
afternoon and evening, and persisting through Sunday morning.
Instability and lapse rates are rather meager, so we are not
expecting severe weather. However, anomalous precipitable waters in
concert with the strong forcing will support many areas receiving 1-
2 inches, with locally higher amounts. Consequently, areas of minor
low-land flooding are possible, along with modest to sharp rises in
area rivers and streams. Hydrologic ensemble forecasts suggest most
rivers/streams will remain below flood stage, although there is a
chance of minor flooding along the Cow Creek near Hutchinson, and
also the Slate Creek near Wellington.

Once this system passes, anomalous upper ridging building in will
support a return to dry weather Sunday night through Wednesday.
Deepening western CONUS upper troughing will crank up the southerly
winds by Tuesday and Wednesday, as High Plains lee troughing
deepens. Ejecting upper energy per model consensus may support a
quick shot of rain Wednesday night-Thursday. Another system may
bring additional precipitation over the weekend, but uncertainty
remains high that far out. Anomalous thickness in concert with the
southerly flow will support continued above average temperatures
through next week.

&&

.AVIATION /12Z TAFS THROUGH 12Z SUNDAY/...
Issued at 1114 PM CST Fri Feb 2 2024

The main axis of moderate to heavy rainfall has progressed into
the Flint Hills for the time being and was impacting mainly CNU
and SLN. IFR to MVFR conditions are likely to continue at all
sites through the period with more-widespread rainfall returning
this afternoon into the evening with MVFR to IFR VSBY possible
area-wide. Otherwise, winds will gradually shift to the east
through the day with speeds from 10-15kt, gusting up to 25 kt.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...ADK
AVIATION...BMB
Hazardous weather outlook, Feb 3, 4:35 AM CST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
435 AM CST Sat Feb 3 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-041045-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
435 AM CST Sat Feb 3 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Widespread rain and embedded thunderstorms will persist across the
region today and tonight. Heavy rainfall may support areas of minor
low-land flooding. Additionally, very small hail may accompany the
strongest storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Continued rain may support localized minor low-land flooding
Sunday.

Strong south winds and above average temperatures may support very
high grassland fire danger by late week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 heavy rain. Local standard time, as filed.

Heavy Rain, Cowley

When
February 3, 6:00 AM CST to February 4, 6:00 AM CST
Where
Cowley County, 0.88 mi SE of Cambridge
Reported by
COOP Observer
Coordinates
37.310, -96.660

This is a 24 hour rainfall total of 1.44 inches. There was one accident during this time frame in the county could at least partially be attributed to this event. There was no apparent injury reported.

Heavy Rain, Neosho

When
February 3, 7:00 AM CST to February 4, 7:00 AM CST
Where
Neosho County, Erie
Reported by
COOP Observer
Coordinates
37.570, -95.250

This is a 24 hour rainfall total of 1.45 inches.

Heavy Rain, Montgomery

When
February 3, 7:00 AM CST to February 4, 7:00 AM CST
Where
Montgomery County, 1.3 mi ENE of Independence
Reported by
COOP Observer
Coordinates
37.240, -95.700

This is a 24 hour rainfall total of 1.62 inches. There was one accident which occurred during this time frame that could be partially attributed to this event. No apparent injuries were reported.

Heavy Rain, Montgomery

When
February 3, 7:00 AM CST to February 4, 7:00 AM CST
Where
Montgomery County, 0.88 mi NE of Coffeyville
Reported by
CoCoRaHS
Coordinates
37.040, -95.620

This is a 24 hour rainfall total of 1.40 inches.

Heavy Rain, Labette

When
February 3, 7:00 AM CST to February 4, 7:00 AM CST
Where
Labette County, 0.69 mi N of Oswego
Reported by
COOP Observer
Coordinates
37.180, -95.100

This is a 24 hour rainfall total of 1.50 inches.

Heavy Rain, Elk

When
February 3, 7:00 AM CST to February 4, 7:00 AM CST
Where
Elk County, Longton
Reported by
COOP Observer
Coordinates
37.380, -96.080

This is a 24 hour rainfall total of 1.44 inches.

Heavy Rain, Chautauqua

When
February 3, 7:00 AM CST to February 4, 7:00 AM CST
Where
Chautauqua County, 1.79 mi WSW of Hale
Reported by
COOP Observer
Coordinates
37.220, -96.050

This is a 24 hour rainfall total of 1.65 inches. There was one accident reported in the county during this time frame that could be at least partially attributed to this event. There was no apparent injury reported.

Heavy Rain, Butler

When
February 3, 7:00 AM CST to February 4, 7:00 AM CST
Where
Butler County, 6.02 mi NE of El Dorado Res
Reported by
CoCoRaHS
Coordinates
37.930, -96.740

This is a 24 hour rainfall total of 1.53 inches.

Heavy Rain, Butler

When
February 3, 9:30 AM CST to February 4, 9:30 AM CST
Where
Butler County, 6.72 mi NE of El Dorado Res
Reported by
CoCoRaHS
Coordinates
37.950, -96.750

This is a 24 hr rainfall total of 2.15 inches. Heavy rain was noted on radar and there was one accident that could be contributed to the heavy rain. There was no apparent injury reported.

Heavy Rain, Butler

When
February 4, 9:13 AM CST
Where
Butler County, 2.29 mi WSW of Rosalia
Reported by
CoCoRaHS
Coordinates
37.810, -96.660

This is a 24 hour rainfall total 1.49 inches.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1161873, 1161866, 1161867, 1161868, 1161869, 1161870, 1161871, 1161872, 1161864, 1161865.